Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 283, NWS Atlanta, GA

July 23, 2018Dodge County, Pulaski County, Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 23, 2018, 1:30 AM EDT for Dodge County, Pulaski County, Wilcox County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 1:30 AM EDT (05:30 UTC)
Expired
Jul 23, 2018, 2:00 AM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dodge County, GA, Pulaski County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS52 KFFC 230530
SVRFFC
GAC091-235-315-230600-
/O.NEW.KFFC.SV.W.0283.180723T0530Z-180723T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
130 AM EDT MON JUL 23 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  West central Dodge County in central Georgia...
  Southern Pulaski County in central Georgia...
  North central Wilcox County in central Georgia...

* Until 200 AM EDT.

* At 129 AM EDT, a severe thunderstorm was located near Wallace, or
  near Hawkinsville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hawkinsville, Abbeville, Pineview, Union, Wallace, Cedar Creek,
  Ocmulgee Banks and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3222 8357 3230 8338 3210 8315 3194 8342
TIME...MOT...LOC 0529Z 333DEG 25KT 3219 8344 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:00 AM EDT, 30 minutes earlier.

Area forecast discussion, Jul 23, 1:00 AM EDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
100 AM EDT Mon Jul 23 2018

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 826 PM EDT Sun Jul 22 2018/

UPDATE...
Convection continues over portion of north Georgia, associated
with upper trough. As precip sinks southward into the area, storms
remain supported by outflows and boundaries, but are on the whole
on a weakening trend. Will continue to update pops and weather as
applicable for latest radar trends. Have made minor adjustments to
hourly temperatures and dew points, as well as PoPs through the
overnight and morning periods to account for latest model
solutions.

31

PREV DISCUSSION... /Issued 243 PM EDT Sun Jul 22 2018/

SHORT TERM /Tonight through Monday Night/...

A weak short wave rotating around the upper low to the north was
bringing showers and isolated thunderstorms to north GA this
afternoon. This area of precip will shift southward toward ATL/AHN
by 00Z, however the showers will dissipate by late this evening
except for the extreme north. Scattered tstorms across central
Georgia will shift southward as well, dissipating toward sunset.

Models in good agreement in bringing the upper low and associated
cold pool aloft over Georgia by Monday. This will bring an extensive
cloud shield to the CWA Monday and Monday Night. This will also
destabilize the atmosphere bringing numerous showers and isolated
thunderstorms to the forecast area. The thunderstorms will likely be
confined to the afternoon and evening hours. Due to the cloud
shield, max temps on Monday will be a few degrees below normal.

17

LONG TERM /Tuesday through Sunday/...

A deep and nearly cut-off upper level trough will influence our
weather for the middle of the week until stronger westerlies,
digging down ahead of upstream trough, absorb and push it off the
east coast. As a result, POPs will be highest Tues/Wed before dryer
air trys to work in and limit convection back to more typical
isolated-widely scattered afternoon/evening activity. Temps will be
several degrees below normal Tues/Wed due to clouds and showers
associated with the upr trough. By the end of the week as this
feature moves away, temps should rebound back to near normal levels
for late July. No major changes with the extended forecast.

DJN.83

&&

.AVIATION...
06Z Update...
Potential for IFR-MVFR clouds/ceilings to affect the area
during the early-mid morning. Otherwise VFR clouds/ceilings
through much of the day with showers and thunderstorms expected
to develop late morning/early afternoon. Surface winds highly
variable less than 10 kts.

//ATL Confidence...06 Update...
High confidence for winds to start then Low confidence
 for wind direction after 12z.
Low to medium confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          85  69  85  70 /  70  60  50  30
Atlanta         84  71  85  71 /  70  60  60  30
Blairsville     79  64  79  64 /  70  70  60  40
Cartersville    84  68  85  69 /  70  60  60  30
Columbus        87  72  88  73 /  60  60  50  20
Gainesville     83  69  83  69 /  70  60  50  30
Macon           88  71  88  71 /  60  60  60  40
Rome            84  68  86  69 /  70  60  60  30
Peachtree City  85  69  86  70 /  70  60  50  30
Vidalia         89  72  89  73 /  50  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, Jul 22, 2:50 PM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
250 PM EDT Sun Jul 22 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
250 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon through Tonight...

Isolated to scattered showers and thunderstorms will move across
north and central Georgia through early this evening. Main threats
will be small hail, locally heavy rain, brief gusty winds to 35 mph
and cloud to ground lightning. Isolated strong to severe storms are
possible but widespread severe weather is not anticipated through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected Monday
through Saturday. A few storms could be strong to severe on any
day with the main hazards being strong gusty winds, frequent
lightning and minor flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

DJN

In the hours before

Special weather statement, Jul 22, 11:56 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1156 PM EDT SUN JUL 22 2018

GAZ080>083-093>096-104-105-230430-
Macon GA-Peach GA-Dooly GA-Taylor GA-Bibb GA-Sumter GA-Houston GA-
Crawford GA-Bleckley GA-Twiggs GA-
1156 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR MACON...PEACH...NORTHWESTERN
DOOLY...SOUTHEASTERN TAYLOR...SOUTHERN BIBB...NORTHEASTERN SUMTER...
HOUSTON...SOUTHEASTERN CRAWFORD...NORTHWESTERN BLECKLEY AND SOUTHERN
TWIGGS COUNTIES UNTIL 1230 AM EDT...

At 1155 PM EDT...a line of strong thunderstorms was along a line
extending from near Middle Georgia Regional Airport to near Ideal...
and moving east at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Fort Valley, Oglethorpe, Warner Robins, Centerville, Byron,
Unadilla, Montezuma, Marshallville, Byromville, Ideal, Andersonville,
Lilly, Dooling, Robins Air Force Base, Hayneville, Houston Lake,
Pennington, Clearview and Moss Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3205 8402 3228 8422 3229 8422 3232 8426
      3237 8425 3237 8431 3241 8434 3275 8371
      3254 8327 3240 8349 3240 8352 3234 8357
TIME...MOT...LOC 0355Z 272DEG 38KT 3268 8369 3241 8419

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 23, 12:04 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1204 AM EDT MON JUL 23 2018

GAZ074-084-085-097-230430-
Wilkinson GA-Washington GA-Johnson GA-Laurens GA-
1204 AM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHWESTERN
WASHINGTON...NORTHWESTERN JOHNSON AND NORTHEASTERN LAURENS COUNTIES
UNTIL 1230 AM EDT...

At 1204 AM EDT...a strong thunderstorm was over Irwinton...moving
east at 40 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandersville, Wrightsville, Irwinton, Tennille, Ivey, McIntyre,
Harrison, Toomsboro, Oconee, Spann, Tuckers Crossroad, Nicklesville,
Lovett and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3260 8274 3273 8331 3295 8329 3294 8328
      3296 8326 3298 8321 3297 8317 3299 8318
      3300 8315 3301 8315 3300 8312 3298 8312
      3295 8308 3297 8307 3299 8305 3300 8305
      3297 8269
TIME...MOT...LOC 0404Z 272DEG 38KT 3281 8315

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 23, 12:33 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1233 AM EDT MON JUL 23 2018

GAZ074-084-085-097-230500-
Wilkinson GA-Washington GA-Johnson GA-Laurens GA-
1233 AM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...
SOUTHWESTERN WASHINGTON...NORTHWESTERN JOHNSON AND NORTHERN LAURENS
COUNTIES UNTIL 100 AM EDT...

At 1233 AM EDT...a line of strong thunderstorms was along a line
extending from near Toomsboro to near Chappells Mill to near
Dudley...and moving east at 35 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, Wrightsville, East Dublin, Dudley, Harrison, Toomsboro,
Oconee, Montrose, Spann, Donovan, Tuckers Crossroad, Lovett, Harlow,
Chappells Mill and Brewton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3292 8277 3266 8264 3239 8283 3250 8318
      3269 8305 3290 8312
TIME...MOT...LOC 0433Z 277DEG 29KT 3283 8305 3269 8300 3252 8310

HAIL...0.75IN
WIND...40MPH
Special weather statement, Jul 23, 12:38 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1238 AM EDT MON JUL 23 2018

GAZ083-093-095>097-105-107-109-230500-
Macon GA-Dooly GA-Houston GA-Laurens GA-Bleckley GA-Dodge GA-
Twiggs GA-Pulaski GA-
1238 AM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...NORTHEASTERN
DOOLY...HOUSTON...SOUTHWESTERN LAURENS...BLECKLEY...NORTHWESTERN
DODGE...SOUTHEASTERN TWIGGS AND PULASKI COUNTIES UNTIL 100 AM EDT...

At 1237 AM EDT...a line of strong thunderstorms was along a line
extending from near Royal to Henderson...and moving east at 25 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Cochran, Hawkinsville, Unadilla, Chester, Cadwell, Pinehurst,
Montrose, Dubois, Hayneville, Browndale, Meadowdale, Plainfield,
Empire, Mobley Crossing, Elko, Mock Springs, Roddy, Grove Park and
Baileys Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3243 8397 3246 8383 3244 8383 3244 8382
      3245 8382 3245 8380 3246 8380 3258 8318
      3228 8298 3211 8369
TIME...MOT...LOC 0437Z 278DEG 16KT 3244 8330 3234 8381

HAIL...0.75IN
WIND...40MPH
Special weather statement, Jul 23, 12:48 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1248 AM EDT MON JUL 23 2018

GAZ093-104>106-230515-
Macon GA-Crisp GA-Dooly GA-Sumter GA-
1248 AM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...NORTHWESTERN
CRISP...WESTERN DOOLY AND NORTHEASTERN SUMTER COUNTIES UNTIL 115 AM
EDT...

At 1248 AM EDT...a strong thunderstorm was near Flint River Wma, or 8
miles west of Vienna...moving southeast at 15 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Vienna, Byromville, Lilly, Dooling, Drayton, Richwood and Flint River
Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3219 8408 3227 8392 3207 8369 3196 8398
TIME...MOT...LOC 0448Z 301DEG 14KT 3212 8394

HAIL...0.75IN
WIND...40MPH
Special weather statement, Jul 23, 1:19 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
119 AM EDT MON JUL 23 2018

GAZ096-105>109-230545-
Crisp GA-Dooly GA-Wilcox GA-Bleckley GA-Dodge GA-Pulaski GA-
119 AM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRISP...SOUTHEASTERN
DOOLY...WILCOX...SOUTHERN BLECKLEY...NORTHWESTERN DODGE AND PULASKI
COUNTIES UNTIL 145 AM EDT...

At 118 AM EDT...a line of strong thunderstorms was along a line
extending from Baileys Park to Vienna...and moving south at 20 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cochran, Eastman, Hawkinsville, Vienna, Abbeville, Rochelle,
Pineview, Pitts, Union, Dubois, Empire, Mobley Crossing, Mock
Springs, Roddy, Baileys Park, Seville, Ocmulgee Banks, Finleyson,
Pleasant View and Tippettville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8302 3186 8354 3210 8385 3247 8327
TIME...MOT...LOC 0518Z 009DEG 17KT 3230 8335 3209 8376

HAIL...0.75IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:10 PM EDTSpecial Weather StatementFFCPike, Spalding35 min
Jul 22, 9:33 PM EDTSpecial Weather StatementFFCSpalding27 min
Jul 22, 9:53 PM EDTSpecial Weather StatementFFCButts, Jasper37 min
Jul 22, 10:37 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Crawford, Jones23 min
Jul 22, 11:01 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Crawford, Jones29 min
Jul 22, 11:13 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs32 min
Jul 22, 11:24 PM EDTSpecial Weather StatementFFCHancock36 min
Jul 22, 11:45 PM EDTSpecial Weather StatementFFCBleckley30 min
Jul 22, 11:56 PM EDTSpecial Weather StatementFFCHouston, Macon, Peach34 min
Jul 23, 12:04 AM EDTSpecial Weather StatementFFCWashington, Wilkinson26 min
Jul 23, 12:17 AM EDTSevere Thunderstorm WarningFFCDooly, Macon, Sumter28 min
Jul 23, 12:33 AM EDTSpecial Weather StatementFFCJohnson27 min
Jul 23, 12:38 AM EDTSpecial Weather StatementFFCBleckley, Houston, Pulaski22 min
Jul 23, 12:48 AM EDTSpecial Weather StatementFFCDooly27 min
Jul 23, 1:06 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter24 min
Jul 23, 1:19 AM EDTSpecial Weather StatementFFCDodge, Pulaski, Wilcox26 min
Jul 23, 4:45 PM EDTSpecial Weather StatementFFCMadison30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.